Mathematische Annalen

, Volume 331, Issue 1, pp 41–74 | Cite as

A class of solutions to stationary Stokes and Navier-Stokes equations with boundary data in W−1/ q , q

  • G. P. Galdi
  • C. G. Simader
  • H. Sohr


We develop a theory for a general class of very weak solutions to stationary Stokes and Navier-Stokes equations in a bounded domain Ω with boundary ∂Ω of class C2,1, corresponding to boundary data in the distribution space W−1/ q , q (∂Ω), 1<q<∞. These solutions exist and are unique (for small data, in the nonlinear case) in their class of existence, and satisfy a correponding estimate in terms of the data. Moreover, they become regular if the data are regular. To our knowledge, the only existence result for solutions attaining such boundary data is due to Giga, [16], Proposition 2.2, for the Stokes case. However, the methods and the approach used in the present paper are different than Giga’s and cover more general issues, including the nonlinear Navier-Stokes equations and the precise way in which the boundary data are attained by the solutions. We also introduce, in the last section, a further generalization of the solution class.


Weak Solution Bounded Domain General Class Solution Class Existence Result 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adams, R.A.: Sobolev Spaces. Academic Press, New York, 1975Google Scholar
  2. 2.
    Amann, H.: Linear and Quasilinear Parabolic Equations. Birkhäuser Verlag, Basel, 1995Google Scholar
  3. 3.
    Amann, H.: On the Strong Solvability of the Navier-Stokes Equations. J. Math. Fluid Mech. 2, 16–98 (2000)CrossRefMathSciNetzbMATHGoogle Scholar
  4. 4.
    Amann, H.: Nonhomogeneous Navier-Stokes Equations with Integrable Low-Regularity Data. Int. Math. Ser. Kluwer Academic/Plenum Publishing, New York, 2002, pp. 1–26Google Scholar
  5. 5.
    Bogovskii, M.E.: Solution of the First Boundary Value Problem for the Equation of Continuity of an Incompressible Medium. Soviet Math Dokl. 20, 1094–1098 (1979)Google Scholar
  6. 6.
    Cannone, M.: Viscous flows in Besov spaces. Advances in mathematical fluid mechanics. (Paseky, 1999), Springer, Berlin, 2000, pp. 1–34Google Scholar
  7. 7.
    Fabes, E.B., Jones, B.F., Rivière, N.M.: The Initial Value Problem for the Navier-Stokes Equations with Data in Lp. Arch. Ration. Mech. Anal. 45, 222–240 (1972)zbMATHGoogle Scholar
  8. 8.
    Foiaş, C.: Une Remarque sur l’Unicité des Solutions des Equations de Navier-Stokes en dimension n. Bull. Soc. Math. France, 89, 1–6 (1961)Google Scholar
  9. 9.
    Farwig, R., Sohr: Generalized Resolvent Estimates for the Stokes System in Bounded and Unbounded Domains. J. Math. Soc. Japan, 46, 607–643 (1994)Google Scholar
  10. 10.
    Fujiwara, D., Morimoto, H.: An Lr-Theorem of the Helmholtz Decomposition of Vector Fields. J. Fac. Sci. Univ. Tokyo (1A), 24, 685–700 (1977)Google Scholar
  11. 11.
    Galdi, G.P.: An Introduction to the Mathematical Theory of the Navier-Stokes Equations: Linearized Steady Problems. Springer Tracts in Natural Philosophy, 38, Springer-Verlag, New York, Revised Edition, 1998Google Scholar
  12. 12.
    Galdi, G.P.: An Introduction to the Mathematical Theory of the Navier-Stokes Equations: Nonlinear Steady Problems. Springer Tracts in Natural Philosophy, 39, Springer-Verlag, New York, Revised Edition, 1998Google Scholar
  13. 13.
    Galdi, G.P., Simader, C.G., Sohr, H.:On the Stokes Problem in Lipschitz Domains. Ann. Mat. Pura Appl. 167, 147–163 (1994)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Galdi, G.P.: On the steady self-propelled motion of a body in a viscous incompressible fluid. Arch. Ration. Mech. Anal. 148 (1), 53–88 (1999)CrossRefzbMATHGoogle Scholar
  15. 15.
    Galdi, G.P., Sohr, H.: A New Class of Very Weak Solutions for Unsteady Stokes and Navier-Stokes Problems. J. Math. Fluid Mech. To appearGoogle Scholar
  16. 16.
    Giga, Y.: Analyticity of the Semigroup Generated by the Stokes Operator in Lr-Spaces. Math. Z. 178, 287–329 (1981)Google Scholar
  17. 17.
    Giga, Y.: Domains of Fractional Powers of the Stokes Operator in Lr-spaces. Arch. Ration. Mech. Anal. 89, 251–265 (1985)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Giga, Y., Sohr, H.: On the Stokes Operator in Exterior Domains. J. Fac. Sci. Univ. Tokyo, Sec. IA, 36, 103–130 (1989)Google Scholar
  19. 19.
    Grubb, G.: Nonhomogeneous Dirichlet Navier-Stokes problems in low regularity Lp Sobolev spaces. J. Math. Fluid Mech.3 (1), 57–81 (2001)Google Scholar
  20. 20.
    Kato, T.: Strong Lp-Solutions to the Navier-Stokes Equations in ℝm, with Applications to Weak Solutions. Math. Z. 187, 471–480 (1984)zbMATHGoogle Scholar
  21. 21.
    Kozono, H., Yamazaki, M.: Local and Global Unique Solvability of the Navier-Stokes Exterior Problem with Cauchy Data in the Space Ln,∞. Houston J. Math, 21, 755–739 (1995)Google Scholar
  22. 22.
    Necas, J.: Les Méthodes Directes en Théorie des Équations Elliptiques. Masson et Cie, 1967Google Scholar
  23. 23.
    Simader, C.G., Sohr, H.: The Helmholtz Decomposition in Lq and Related Topics. Mathematical Problems Related to the Navier-Stokes Equation, Galdi, G.P. (ed.), Advances in Mathematics for Applied Science, World Scientific, 11, 1–35 (1992)Google Scholar
  24. 24.
    Simader, C.G., Sohr, H.: The Dirichlet Problem for the Laplacian in Bounded and Unbounded Domains. Pitman Research Notes in Mathematics Series, Longman Scientific and Technical, 360, 1997Google Scholar
  25. 25.
    Solonnikov, V.A.: Estimates for Solutions of Nonstationary Navier-Stokes Equations. J. Soviet Math. 8, 467–528 (1977)zbMATHGoogle Scholar
  26. 26.
    Sohr, H.: The Navier-Stokes equations. An elementary functional analytic approach. Birkhäuser Advanced Texts, Birkhäuser Verlag, Basel, 2001Google Scholar
  27. 27.
    Temam, R.: Navier-Stokes Equations. North-Holland Pub. Co. Amsterdam-New York-Tokyo, 1977Google Scholar
  28. 28.
    Varnhorn, W.: The Stokes Equations. Mathematical Research, 76, Akademie Verlag, 1994Google Scholar
  29. 29.
    Yamazaki, M.: The Navier-Stokes equations in the weak-Ln space with time-dependent external force. Math. Ann. 317, 635–675 (2000)MathSciNetzbMATHGoogle Scholar
  30. 30.
    von Wahl, W.: The Equations of Navier-Stokes and Abstract Parabolic Equations. Vieweg, Braunschweig, 1985Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  • G. P. Galdi
    • 1
  • C. G. Simader
    • 2
  • H. Sohr
    • 3
  1. 1.Department of Mechanical EngineeringUniversity of PittsburghPittsburghUSA
  2. 2.Department of MathematicsUniversity of BayreuthBayreuthGermany
  3. 3.Department of MathematicsUniversity of PaderbornPaderbornGermany

Personalised recommendations